All too frequently, doctors prescribe the birth control pill not just for its intended purpose, but as a cure-all for acne, irregular cycles, and the symptoms of pre-menstrual syndrome. However, they often fail to discuss the potential negative effects the infusion of synthetic hormones (either estrogen and/or progestin) can have on your body.
One of these effects is a decrease in libido. The reason behind this result is that the birth control pill works by raising your levels of the sex hormone-binding globulin protein. This protein binds to the testosterone you naturally produce, and when it does so, that testosterone is no longer available for your body to use. The causes reduced testosterone, which can decrease masculine features in your body, such as acne, hair growth, and sex drive.
In a 2010 study published in the New England Journal of Medicine, researchers from the University Hospital Heidelberg studied the sex drives of more than 1,000 women. They found that for the patients complaining of lower levels of arousal and sex drive, they were able to isolate other variables potentially involved (such as stress and relationship status) and pinpoint the pill as the cause.
If you are wondering why taking the pill results in decreased libido in some women and not others, the answer lies in their individual hormone receptors. Approximately 1/3 of all women have inefficient hormone receptors which require more hormones to function properly. It is women in this category who experience difficulty with birth control pill. Even worse, if they remain on the pill, it can cause their glands to start shutting down, creating not only low libido, but thinning of the vaginal tissues and shrinking of the clitoris and labia. The result is severe vaginal dryness and painful sex.
If you believe the pill is lowering your sex drive, please know you are not alone. You should speak with your doctor as soon as possible about alternate fertility methods.